Alert archive / Alabama / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 50, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 6, 2021, 5:31 PM CDT for 7 counties in Alabama. It was in force for 59 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2021, 5:31 PM CDT (22:31 UTC)
- Expired
- May 6, 2021, 6:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Morgan County, AL
The radar
The Columbus AFB radar (KGWX), 110 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:36 PM CDT | TSTM WND DMG | 1 Ne Tuscumbia, AL | TREE DOWN ON A HOUSE ON CAVE STREET IN TUSCUMBIA. TIME ESTIMATED FROM RADAR. |
| May 6, 5:36 PM CDT | TSTM WND DMG | 1 Sw Leighton, AL | TREE AND POWER LINE DOWN. |
| May 6, 5:37 PM CDT | TSTM WND GST 47 | 2 E Muscle Shoals, AL | |
| May 6, 5:38 PM CDT | TSTM WND DMG | 1 W Muscle Shoals, AL | THREE POWER POLES WERE SNAPPED BEHIND THE SHOETOPIA BUILDING. ONE OF THEM BLEW AGAINST THE BUILDING AND STARTED A FIRE. |
| May 6, 5:56 PM CDT | TSTM WND DMG | Russellville, AL | MULTIPLE TREES DOWN ACROSS RUSSELLVILLE INCLUDING ONE ON A HOUSE. TIME ESTIMATED FROM RADAR. |
| May 6, 6:04 PM CDT | TSTM WND DMG | 6 Ese Rogersville, AL | TREE DOWN ALONG US HWY 72 NEAR CLEMENTS. |
| May 6, 6:08 PM CDT | TSTM WND DMG | 7 Sw Elkmont, AL | TREE DOWN AT THE INTERSECTION OF ELK RIVER MILLS RD AND TILLMAN MILL RD. TIME ESTIMATED FROM RADAR. |
| May 6, 6:23 PM CDT | TSTM WND DMG | 1 Se Athens, AL | TREES AND POWER POLES DOWN ON CONGRESS DRIVE. TIME ESTIMATED FROM RADAR. |
| May 6, 6:28 PM CDT | TSTM WND GST 48 | 4 Wnw Mooresville, AL | |
| May 6, 6:36 PM CDT | TSTM WND DMG | 3 W Madison, AL | TREE DOWN BLOCKING THE ROAD NEAR THE INTERSECTION OF HATLEY LN. AND BURGREEN RD. |
| May 6, 6:39 PM CDT | TSTM WND DMG | 1 Ne Madison, AL | TREE DOWN NEAR THE INTERSECTION OF PLAZA DR. AND HUGHES DR. TIME ESTIMATED FROM RADAR. |
| May 6, 6:39 PM CDT | TSTM WND DMG | 1 Nnw Hazel Green, AL | TREE DOWN ON A GARAGE. TIME ESTIMATED FROM RADAR. |
| May 6, 6:40 PM CDT | TSTM WND DMG | 4 Ene Madison, AL | TREE DOWN NEAR EXPLORER AND FARROW ROADS IN RESEARCH PARK. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -107 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WUUS54 KHUN 062231
SVRHUN
ALC033-059-077-079-083-089-103-062330-
/O.NEW.KHUN.SV.W.0050.210506T2231Z-210506T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
531 PM CDT Thu May 6 2021
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Northwestern Madison County in north central Alabama...
Eastern Lauderdale County in northwestern Alabama...
Limestone County in north central Alabama...
Colbert County in northwestern Alabama...
Franklin County in northwestern Alabama...
Northwestern Morgan County in north central Alabama...
Lawrence County in northwestern Alabama...
* Until 630 PM CDT.
* At 529 PM CDT, severe thunderstorms were located along a line
extending from near Loretto to near Underwood-Petersville to 7
miles east of Tishomingo State Park to near Sandy Springs, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Northwestern Huntsville, Decatur, Madison, Florence, Athens,
Hartselle, Muscle Shoals, Russellville, Sheffield and Tuscumbia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Lauderdale and Colbert Counties. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
If on or near The Tennessee River, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3461 8814 3477 8770 3500 8741 3499 8644
3446 8696 3430 8723 3432 8817
TIME...MOT...LOC 2229Z 306DEG 40KT 3512 8740 3484 8770 3463 8805 3450
8839
HAIL...0.88IN
WIND...60MPH
$$
252 follow-up statements
068
WWUS54 KHUN 062307
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
607 PM CDT Thu May 6 2021
ALC033-059-077-079-083-089-103-062330-
/O.CON.KHUN.SV.W.0050.000000T0000Z-210506T2330Z/
Madison AL-Lauderdale AL-Limestone AL-Colbert AL-Franklin AL-
Morgan AL-Lawrence AL-
607 PM CDT Thu May 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN MADISON...SOUTHEASTERN LAUDERDALE...LIMESTONE...
SOUTHEASTERN COLBERT...FRANKLIN...NORTHWESTERN MORGAN AND LAWRENCE
COUNTIES...
At 606 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Athens to near Courtland to near
Phil Campbell to 8 miles north of Weston, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management and Doppler radar.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Northwestern Huntsville, Decatur, Madison, Athens, Hartselle,
Russellville, Moulton, Meridianville, Moores Mill and Hazel Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across north Alabama. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
If on or near the Tennessee River, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3440 8816 3468 8755 3500 8724 3499 8644
3446 8696 3430 8723 3432 8817
TIME...MOT...LOC 2306Z 306DEG 40KT 3491 8705 3463 8735 3442 8770 3429
8804
HAIL...<.75IN
WIND...60MPH
$$
25402
WWUS54 KHUN 062329
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
629 PM CDT Thu May 6 2021
ALC033-059-077-079-083-089-103-062338-
/O.EXP.KHUN.SV.W.0050.000000T0000Z-210506T2330Z/
Madison AL-Lauderdale AL-Limestone AL-Colbert AL-Franklin AL-
Morgan AL-Lawrence AL-
629 PM CDT Thu May 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON...
SOUTHEASTERN LAUDERDALE...LIMESTONE...SOUTHEASTERN COLBERT...
FRANKLIN...NORTHWESTERN MORGAN AND LAWRENCE COUNTIES WILL EXPIRE AT
630 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Lawrence, western Morgan, eastern Limestone, and western
Madison counties!
LAT...LON 3440 8816 3468 8755 3500 8724 3499 8644
3446 8696 3430 8723 3432 8817
TIME...MOT...LOC 2328Z 306DEG 40KT 3480 8686 3452 8716 3431 8751 3418
8785
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:47 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 6, 2:47 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 247 PM CDT Thu May 6 2021 .NEAR TERM...(Tonight) Issued at 248 PM CDT Thu May 6 2021 Temperatures have climbed into the upper 60s to lower 70s in most locations except in portions of southern middle Tennessee. A surface low is moving east into Ohio with a trailing cold front extending southwest from this feature into extreme southeastern Missouri and the northeastern tip of Arkansas. Some strong to severe thunderstorms have developed within a line ahead of this cold front. This line of shower and thunderstorm activity is moving quickly southeast towards the Jonesboro community in northeastern Arkansas. Based on current movement, this still looks to push into locations near the AL/TN/MS borders between 5 and 6 PM roughly. It appears at least right around 5 to 7 PM, there may be steep enough lapse rates, shear, moisture between 850 mb and 500 mb, and around 500 J/KG MUCAPE for strong thunderstorms capable of producing winds gusts to 55 mph and small hail. An isolated threat of large hail and damaging winds still looks possible, especially in northwestern Alabama, where instability will be highest before it wanes in the evening with the loss of daytime heating. Models continue to show much drier air aloft pushing into the area between 9 PM and midnight. This should shutoff precipitation from west to east during that timeframe. Left isolated showers/thunderstorms chances in through 11 PM in the east and towards Cullman county. Confidence lowers concerning whether the isolated severe threat can hold on east of I-65 past 8 or 9 PM, but can't rule it out entirely. Not expecting much rain with this, since the line will be moving very quickly through the area and may be weakening substantially as it approaches the I-65 corridor. .SHORT TERM...(Friday through Saturday) Issued at 248 PM CDT Thu May 6 2021 Clear skies should return during the early morning hours. Believe winds will stay up enough overnight to keep fog from forming. The exception might be in areas sheltered from winds in northwest Alabama where winds will be lighter around daybreak on Friday. Another cool night in store with lows dropping back into the lower to mid 40s behind the front towards daybreak. Another cool day in store on Friday, despite abundant sunshine. Highs still look to only climb into the mid 60s in many areas and to around 70s degrees west of the I-65 corridor. Westerly flow kicks in as the surface high over the area quickly begins shifting eastward Friday night. Fairly decent warm air advection should allow dewpoints to climb and lows to only drop into the mid upper 40s/lower 50s west of the I-65 corridor and cloud cover should help keep temperatures warmer there as well. Further east, this should setup quite a gradient in temperatures, due to drier air trapped in valley areas and clear skies much of the night. Lows there will likely drop into the lower to mid 40s. Expect a weak warm front to exit from central Missouri into southern Tennessee Saturday morning. This warm front extends east from a storm system developing over the midwestern states. At this point northern Alabama still looks to be in a very dry and stable airmass overall. Models show some light precipitation moving across our southern middle Tennessee counties Saturday afternoon, but as stated earlier this should be all light rain showers at best. No thunderstorms are expected at this time. Should be a bit warmer with highs reaching the lower 70s in most locations. Most guidance continues to push this warm front further north Saturday night into Sunday morning. This should make for an even warmer night on Saturday night with lows only dropping into the mid to upper 50s in most locations. .LONG TERM...(Saturday night through Wednesday) Issued at 248 PM CDT Thu May 6 2021 This warm front also appears to be re-enforced by a secondary warm front via a strong low level jet that develops ahead of the cold front approaching from the west over eastern Kansas and western Missouri. This low level jet will provide for at least breezy conditions on Sunday, despite cloud cover. For now, went with highs in the lower 80s, but this may be too low, given strong warm air advection and 925 mb temperatures, despite abundant cloud cover. Expect sustained winds of around 15 mph with gusts to 30 mph possible. The front is slow to move east and models continue to hold off any precipitation in Alabama until Sunday night into Monday. Models show some drier air and a drop to isolated scattered pop Monday night before shower and thunderstorm chances increase again as the front moves northward again after stalling in southern Alabama. Looking at some fairly heavy rainfall signals with this system and high PWAT values. So a good 1 to 2 inches currently in forecast may be a bit underdone. As the front waffles through the area Tuesday into the middle part of next week, we could start to see some flooding issues and stronger storms develop again. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1222 PM CDT Thu May 6 2021 VFR conditions are expected to continue through much of the afternoon, before a line of scattered showers and thunderstorms approaches the terminals from the northwest. Confidence is not high enough for predominant -TSRA at either terminal, but have included a tempo group for MVFR conditions between 23Z and 1Z. Left VCTS in at terminals through 3Z at KMSL and 5Z at KHSV for lingering activity with a return to VFR conditions. Expect rain chances to end then and winds to become more northwesterly. These northwesterly winds should pick up after 16Z on Friday to around 12 knots with gusts around 20 knots possible. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KTW SHORT TERM...KTW LONG TERM...KTW AVIATION...KTW For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 6, 1:53 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 153 PM CDT Thu May 6 2021 ALZ001>010-016-TNZ076-096-097-071100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 153 PM CDT Thu May 6 2021 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will move southeast into the area from 4 pm through 8 pm. A few of these could be strong with small hail and wind gusts up to 50 mph. An isolated severe thunderstorm is also possible with higher gusts and larger hail, but this risk is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. A few thunderstorms are possible Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time. However, timely reports of hail and high winds will be greatly appreciated. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, May 6, 5:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
528 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG 4 SSW WATERLOO 34.85N 88.08W
05/06/2021 COLBERT AL EMERGENCY MNGR
TREE DOWN AT THE RIVERTON COMMUNITY RV PARK.
&&
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:56 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 49 min |
| May 6, 6:27 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Jackson, Lawrence, Limestone, Madison, Marshall and 1 more | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.